Posted 1/2/2011 8:33 PM (GMT -6)
I have a lot of experience with Tramadol, and at one point I was taking up to 12 tablets a day.
Never, ever, ever, ever, exceed the recommended dosage of Tramadol, it didn't cause any long term damage in my case, but it does cause some pretty horrific withdrawal* symptoms. Unfortunately in my case I didn't really have a choice, and it was under close medical supervision.
It's not a great medicine, for me it destroyed my appetite (Fibromyalgia has also done this, but Tramadol significantly exacerbated it) and it also makes me twitch whenever I go to bed (guessing something to do with it lowering the seizure threshold - if you're more susceptible to seizures, tramadol should really be avoided IMO).
At very high doses, tramadol also causes the most horrific migraines ever the next day (for me), more painful than the pain I was trying to stop with them. There is a huge irony here - the only thing which would stop the migraine would be another 2 or 3 tramadol pills.
I'd say the best advice is that if it works for you, try to use the lowest effective dose possible, and taper when you wish to stop.
I still use it to avoid withdrawal, for pain control, and to modulate anxiety (irrational anxiety, not because I'm a nervous wreck, caused by Fibromyalgia), but rarely more than 3 or 4 tablets a day, and only because alternatives like Hydrocodone (Vicodin) aren't available in England. The next stop after Tramadol here is Oxycodone or the Fentanyl patch, something I'm trying quite hard to avoid (but at the same time, very often feel I need).
Just my 2c worth,
When I talk about withdrawal, I am not talking about addiction per se. There are a lot of documented cases of severe addiction to tramadol, but I have never experienced a tramadol "craving" - the withdrawal I speak of is a very strange cranial sensation for which I can't really find the words to describe, which only starts if I don't take a pill for more than about 36 hours, and stops within an hour of taking one. I think this is something akin to SRNI withdrawal, as I took a 20mg Prozac pill (a friends) once when I had no tramadol left (as an experiment, and desperately seeking relief), which also stopped the withdrawal for a while.